Alert archive / Washington / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Spokane, WA

July 7, 2019Pend Oreille County, Washington

NWS Spokane, WA issued this flash flood warning at Jul 7, 2019, 3:43 PM PDT for Pend Oreille County, Washington. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2019, 3:43 PM PDT (22:43 UTC)
Expired
Jul 7, 2019, 5:29 PM PDT
In force
106 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Pend Oreille County, WA

The radar

The Spokane radar (KOTX), 135 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WGUS56 KOTX 072243
FFWOTX
WAC051-080145-
/O.NEW.KOTX.FF.W.0009.190707T2243Z-190708T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
343 PM PDT Sun Jul 7 2019

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  Northern Pend Oreille County in northeastern Washington...

* Until 645 PM PDT.

* At 341 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two or more inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  South Fork Flume Creek, Middle Fork Flume Creek, Pewee 
  Creek, Beaver Creek, Metaline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4887 11737 4885 11739 4886 11745 4895 11741
      4893 11734

$$

SB
1 follow-up statement
583 
WGUS76 KOTX 080029
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
529 PM PDT Sun Jul 7 2019

WAC051-080039-
/O.CAN.KOTX.FF.W.0009.000000T0000Z-190708T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pend Oreille WA-
529 PM PDT Sun Jul 7 2019

...THE FLASH FLOOD WARNING FOR NORTHERN PEND OREILLE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4887 11737 4885 11739 4886 11745 4895 11741
      4893 11734

$$

SB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:40 PM PDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 7, 2:40 PM PDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
240 PM PDT Sun Jul 7 2019

.SYNOPSIS...
Scattered showers and thunderstorms will develop again on Monday
with the greatest concentration over the mountainous portions of
northern Washington and north Idaho. Tuesday is expected to be a
mainly dry day before the chance of showers and thunderstorms
returns on Wednesday. Seasonably warm temperatures and drier
weather are expected Thursday through next weekend.

&&

.DISCUSSION...
Rest of Today: An upper level low parked over southern British
Columbia continues to bring mountain showers and thunderstorms to
our area this afternoon. Storm layer steering flow is right around
10 kts today which is creating for some very slow moving
thunderstorms. In addition to this, we have already seen some
cells training over remote portions of Ferry County this afternoon
producing radar estimated rainfall of one to two inches.
Certainly, flash flooding will be our main concern for the rest of
the evening before storms weaken.

Monday: Our upper level low will drift south over the next 24
hours and position itself over eastern WA by early Monday morning.
Disturbances rotating around this upper low will fire up
convection earlier than usual on Monday. Convection will be
focused over the higher terrain as orographic lift provides the
necessary trigger mechanism for storms, however, there appears to
be enough instability tomorrow for thunderstorms even in the
lower elevations. This will be mainly confined to those areas
adjacent to terrain. Finally, the steering flow is expected to be
even lighter on Monday so flash flooding will once again be a
concern near our burn scars and steep terrain. One factor working
against flash flooding is that PWs will only hover around 0.8
inches.

Tuesday: Quickly following our upper level low will be a
transient ridge building in Monday night and into Tuesday morning.
As one would expect, this will bump up our temperatures a few
degrees and likely provide dry conditions for all locations on
Tuesday. The dry weather is expected to be short lived as a
Pacific storm system pushes a mid-level warm front through our
area Tuesday. This warm front will likely be evident even from the
ground as a shield of high and mid-level clouds envelops our CWA
during the day on Tuesday. As the atmosphere saturates, light
showers will develop Tuesday night for the higher elevations and
to a lesser chance, the lower elevations. Wilson

Wednesday and Thursday: There is very good model agreement that
an unusually moist frontal system will move into the Pacific
Northwest Tue night into Wed. Model parameters like precipitable
water and Integrated Water Vapor Transport (IVT) are exceedingly
high as the front reaches the coast, at least for this time of
year. While this system is meteorologically interesting, it
doesn't look like the jargon weather folks get excited about will
produce much impactful weather across the Inland Northwest.
Widespread rain across western Washington and over the Cascades
will temporarily dampen wildfire fuels, but by the time the front
crosses the Cascades rain amounts will be relatively light. The
front doesn't look like it will have enough lift or deep layer
instability to generate widespread precipitation across the
Columbia Basin into the Idaho Panhandle. Wednesday will just be
unusually cloudy for July. Perhaps our best shot for decent rain
outside of our mountainous terrain will be across southeast
Washington onto the Palouse Wed evening/night. There is evidence
of enough mid-level instability through the night that we may see
scattered thunderstorms emerge from northeast Oregon and spread
across Lewiston, Pullman and St Maries.

Thursday into Next Weekend: The Pacific Northwest will be under
the influence of southwest flow. This pattern will likely produce
at or slightly above average temperatures for our region. The NWS
Blend of Models doesn't advertise much chance for precipitation,
but this pattern can produce clusters of thunderstorms. As the
models begin to resolve shortwaves in the southwest flow, it would
not be surprising to see convection develop over the high terrain
of central/northeast Oregon. Over the years, we have seen these
thunderstorms come off the Blue Mountains toward places like
Lewiston and across the Camas Prairie in the southern Idaho
Panhandle. /GKoch

&&

.AVIATION...
18Z TAFS: Scattered showers and thunderstorms this afternoon and
evening will occur over similar areas to yesterday. Our TAF sites
are not expected to be impacted with the majority of the
thunderstorm development over the mountainous terrain of north
central/northeast Washington and far north Idaho. Smaller airports
like Omak, Colville, and Bonners Ferry can expect thunderstorms in
their vicinity between 20z-03z. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        54  77  55  82  59  79 /  10  10   0   0  10  20
Coeur d'Alene  52  76  55  82  57  78 /   0  20   0   0  10  20
Pullman        49  74  49  80  56  79 /   0  10   0   0  10  10
Lewiston       55  81  59  88  63  84 /   0  10  10   0  10  10
Colville       47  79  47  85  54  79 /  30  40  10   0  20  30
Sandpoint      48  74  49  80  52  75 /  10  30  10   0  10  10
Kellogg        54  73  53  79  60  78 /   0  20  10   0  10  10
Moses Lake     57  82  54  87  62  83 /   0  10   0   0  10  20
Wenatchee      58  80  58  84  59  79 /  10  10   0   0  20  30
Omak           56  80  58  85  62  80 /  20  20   0   0  20  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jul 7, 5:02 AM PDT, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
502 AM PDT Sun Jul 7 2019

IDZ001-WAZ037-038-042-081215-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
502 AM PDT Sun Jul 7 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected this afternoon, especially over the
northern Cascades through northeast Washington mountains. Slower
moving thunderstorms with heavy rain will be possible. This will
increase the threat of localized flooding and debris flows,
especially around burn scars and steeper terrain.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms are expected Monday afternoon over the Cascades
through northern Idaho Panhandle. Slower moving thunderstorms with
heavy rain will be possible. This will increase the threat of
localized flooding and debris flows, especially around burn scars
and steeper terrain.

IDZ002>004-026-027-WAZ031>036-041-043-044-081215-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
502 AM PDT Sun Jul 7 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 7, 1:10 PM PDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
110 PM PDT SUN JUL 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             8 SE NORTHPORT          48.85N 117.63W
07/07/2019  E0.70 INCH       STEVENS            WA   PUBLIC

            HAIL. MEASURED AT 5/8 INCH.

&&

GK
Special weather statement, Jul 7, 2:21 PM PDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Spokane WA
221 PM PDT Sun Jul 7 2019

WAZ037-072200-
Northeast Mountains WA-
221 PM PDT Sun Jul 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PEND OREILLE COUNTY
UNTIL 300 PM PDT...

At 219 PM PDT, Doppler radar was tracking a strong thunderstorm near
Metaline Falls, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm along with heavy downpours.

This storm will remain over mainly rural areas of north central Pend
Oreille County and possibly impact Highway 31 between Metaline Falls
and the Canadian Border.

LAT...LON 4899 11711 4886 11742 4888 11747 4892 11742
      4900 11741 4900 11712
TIME...MOT...LOC 2119Z 221DEG 14KT 4892 11738

SB

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:36 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Jul 7, 12:47 PM PDTAreal Flood AdvisoryOTXFerry118 min
Jul 7, 2:21 PM PDTSpecial Weather StatementOTXPend Oreille39 min
Jul 7, 2:43 PM PDTAreal Flood AdvisoryOTXFerry2 hr
Jul 7, 3:12 PM PDTAreal Flood AdvisoryOTXPend Oreille2 hr
Jul 7, 4:10 PM PDTSpecial Weather StatementOTXPend Oreille50 min
Jul 7, 4:32 PM PDTFlash Flood WarningOTXPend Oreille59 min

Nearby

Flash Flood Warnings in Washington, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.